Ear irrigation is an important tool for adult and pediatric patients in the Emergency Department (ED) with ENT complaints. Irrigation can be used to clear ear cerumen, visualize tough-to-see tympanic membranes, and remove foreign bodies. This may reduce the need for subspecialist care and improve the patient’s hearing and quality of life.1 Commercial electronic and mechanical devices are available for irrigation and have been studied. Moulton and Jones presented the improved efficacy of foreign body removal using an electric ear syringe in an (ED) population.2 In this trick of the trade, we present a low cost and effective way of “ear-rigation” taught to us by one of our veteran nurses using easily available tools in the ED.
The genus Centruroides, also known as the Bark Scorpion, is found throughout the southwestern United States and northern Mexico. Many emergency medicine practitioners in the Southwest are exceptionally familiar with the treatment of envenomation from Centruroides as a quarter million are reported annually1,2. Although typically mild envenomations occur in adults, children and the elderly are at increased risk for severe complications3. The toxic syndrome consists of a sympathetic and parasympathetic storm that can result in myocardial damage, involuntary jerking, wandering eye movements, and most threatening – loss of airway.
A 34-year-old cabinet maker presents to your Emergency Department after accidentally getting his finger caught in a drawer. On examination, he has a superficial, clean laceration over the dorsal surface of the right second digit (Figure 1).
In a previous post, we discussed the approach to identifying, treating, and managing extensor tendon injuries of the hand. In it, we advocate for a high index of suspicion for extensor tendon injuries whenever a patient suffers a laceration to the dorsal aspect of the hand. However, lacerations over the PIP joint deserve special mention. In this article, we focus on the diagnosis of a specific type of extensor tendon laceration: the central slip injury.
You are working in the treatment area with a medical student and she is ready to review a “straightforward” case with you. She presents a young, healthy 27-year-old man with a laceration over the dorsal surface of the left hand after a kitchen mishap. It appears clean, and she doesn’t suspect a foreign body. The neurovascular status seems okay with the intact ability to extend the fingers. Her plan is to repair the wound and send the patient for follow up in 7 to 10 days with his family physician for suture removal. The wound appears superficial, but you are an astute clinician and wonder if the skin laceration might not be the only injury. Is there an associated extensor tendon injury?
In cardiac arrest care it is well accepted that time to defibrillation is closely correlated with survival and outcome.1 There has also been a lot of focus over the years on limiting interruptions in chest compressions during CPR. In fact, this concept has become a major focus of the current AHA Guidelines. Why? Because we know interruptions are bad.2,3 One particular aspect of CPR that has gotten a lot of attention in this regard is the peri-shock period. It has been well established that longer pre- and peri-shock pauses are independently associated with decreased chance of survival.4,5 Can we do better to shock sooner and minimize these pauses?
Simulation equipment can be rather expensive and wanting to practice fluid and drug administration does not always warrant the purchase of specialized equipment. Luckily, a simple administration trainer can be made in less than 10 minutes and only costs a few dollars (or even nothing). This is an ideal option for resuscitation training if you are already using a manikin without IV arms or an IO option. Learners can practice preparing infusions and administering fluid or preparing an injection and administering it via the syringe port. This trainer can have multiple IV cannulas in one lid and can even include an intraosseous cannula, such as an EZ-IO.
A 52-year old man presents via EMS with a chief complaint of “racing heartbeat” for one hour. He is placed on a cardiac monitor which shows a heart rate of 185, an ECG reveals supraventricular tachycardia (SVT), and his blood pressure is 143/95 mmHg. As you ask the nurse to procure 6 mg of adenosine, the patient’s eyes grow wide.
“Please doc…” he pleads, “anything but that! Last time they gave that to me I thought I was gonna die!”
You recently read about using calcium channel blockers (CCBs) for paroxysmal SVT (PSVT), but can’t recall the last time you actually considered using them. After all, it’s been over 20 years since we switched to using adenosine first-line.